Alert archive / Colorado / Special Weather Statements in 2018

Special Weather Statement, NWS Grand Junction, CO

August 3, 2018Montrose County, Colorado

NWS Grand Junction, CO issued this special weather statement at Aug 3, 2018, 6:21 PM MDT for Montrose County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2018, 6:21 PM MDT (00:21 UTC)
Expired
Aug 3, 2018, 7:00 PM MDT
In force
39 min
Issued by
NWS Grand Junction, CO

County Montrose County, CO

The radar

The Grand Junction radar (KGJX), 59 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 0.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2018-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 813 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2018-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
813 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
2531 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted.

394 
WWUS85 KGJT 040021
SPSGJT

Special Weather Statement
National Weather Service Grand Junction CO
621 PM MDT FRI AUG 3 2018
 
COZ011-017-040100-
Uncompahgre Plateau/Dallas Divide CO-
Central Gunnison and Uncompahgre River Basin CO-
621 PM MDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MESA AND CENTRAL
MONTROSE COUNTIES UNTIL 700 PM MDT...

At 621 PM MDT, Doppler radar was tracking a strong thunderstorm 24
miles north of Nucla, or 31 miles south of Grand Junction, moving
southeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Escalante Forks.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3861 10863 3871 10854 3855 10799 3829 10819
TIME...MOT...LOC 0021Z 303DEG 19KT 3863 10853 

$$

Stearns

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this special weather statement went out at Aug 3, 5:44 PM MDT, 37 minutes earlier.

Area forecast discussion, Aug 3, 5:44 PM MDT, 37 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
544 PM MDT Fri Aug 3 2018

.SHORT TERM...(Tonight through Saturday night)
Issued at 343 PM MDT Fri Aug 3 2018

Morning shortwave brought brief subsident period and a delay in
surface heating as cloud cover and light showers were slow to
erode. However, that erosion has taken place as of 3 pm MDT this
afternoon with a few strong storms firing back over the western
and northern fringes of the deeper moisture. This gradient region
is often a prime firing zone for stronger storms and mesoscale
cape analysis focusing in on areas along and north of the
Bookcliffs in eastern Utah and western Colorado (or basically
north of Interstate 70). Storm motion favors and ESE component and
a few cells have broke right of the mean flow with decent hail
signatures observed in radar imagery. Expect storms to continue to
fire through early this evening as another shortwave aids in
storm development along with our typical terrain driven forcing.
Storms are expected to diminish after sunset with winds generally
light and terrain driven.

West coast troughing will drive flow aloft from the WNW to a more
WSW component by Saturday afternoon with drier conditions expected
to return. Still respectable precipitable water values and
surface moisture will be in place for at least one more day of
scattered convection, but trend going into the second half of the
weekend is for fewer storms and warmer temps. The good news is the
widespread smoke that has been plaguing us for the past few days
will be shifting northward a bit, with improved visibility
anticipated.

.LONG TERM...(Sunday through Friday)
Issued at 343 PM MDT Fri Aug 3 2018

Drying pattern setting back up with a strong ridge of high
pressure building back over the Great Basin. This will bring hot
and very dry conditions by mid-week with precipitable water values
tumbling below a half inch, or near ridiculously low levels for
early August across eastern Utah and western Colorado. Before the
ridge becomes fully established, there's still enough lingering
moisture to kick-off isolated to scattered diurnally driven
storms favoring the higher terrain. Storms will become less
efficient in the rain department as the low level moisture gets
scoured out with winds becoming more of a concern, although that
will take a couple of days before we get to that point.
Temperatures will be running 5 to 10 degrees above normal under
this ridge with guidance numbers looking a tad low at this point.
So nudged extended temps upward a few degrees in most areas.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 544 PM MDT Fri Aug 3 2018

Scattered showers and thunderstorms will continue across eastern
Utah and western Colorado until 03Z this evening. Storms will end
after 03Z with clearing skies expected overnight. Another round of
showers and thunderstorms will develop across the region after 17Z
Saturday, generally focused on the higher terrain. Gusty winds to
40 kts, small hail and frequent lightning will accompany any
thunderstorms passing through. Brief MVFR CIGS will also be
possible in the vicinity of showers and storms. Otherwise, VFR
conditions will continue through Saturday afternoon.

&&

.FIRE WEATHER...
Issued at 343 PM MDT Fri Aug 3 2018

Significant drying late Saturday and Sunday may lead of a few
hours of critical fire weather conditions across portions of
northwest Colorado. Confidence is not high enough at this point
for issuing any fire weather highlights as duration and speed of
moisture erosion remain a concern. In addition, the upcoming week
will see a strong ridge of high pressure building across the Great
Basin. Very dry and hot conditions are expected with potential for
poor overnight humidity recoveries between Tuesday and Thursday of
next week.

&&

SHORT TERM...JDC
LONG TERM...JDC
AVIATION...JDC
FIRE WEATHER...JDC
Hazardous weather outlook, Aug 3, 3:55 AM MDT, 14 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
355 AM MDT Fri Aug 3 2018

COZ001>014-017>023-UTZ022>025-027>029-041000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
355 AM MDT Fri Aug 3 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected to develop throughout the
day today. Later in the evening, a few storms may be capable of
stronger wind gusts as well as small hail along and north of I-70.
This activity will move west to east and end shortly after sunset.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Showers and thunderstorms will be confined mostly to the higher
terrain along the Divide from this weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any strong wind, hail, or
reductions in visibility to the National Weather Service today.

In the hours before

Special weather statement, Aug 3, 4:22 PM MDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
422 PM MDT FRI AUG 3 2018

COZ006-UTZ025-027-032300-
Grand Valley CO-Arches/Grand Flat UT-Tavaputs Plateau UT-
422 PM MDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRAND COUNTY UNTIL
500 PM MDT...

At 421 PM MDT, Doppler radar was tracking a strong thunderstorm 41
miles northeast of Green River, moving southeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Grand
County.

This includes Interstate 70 in Utah between mile markers 215 and 227.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3934 10967 3944 10959 3933 10905 3899 10922
TIME...MOT...LOC 2221Z 303DEG 28KT 3936 10955

Stearns
Special weather statement, Aug 3, 5:09 PM MDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
509 PM MDT FRI AUG 3 2018

COZ002-013-032345-
Flattops CO-Central Yampa River Basin CO-
509 PM MDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ROUTT AND
SOUTHEASTERN MOFFAT COUNTIES UNTIL 545 PM MDT...

At 507 PM MDT, Doppler radar was tracking a strong thunderstorm near
Craig, moving southeast at 20 mph.

Frequent cloud to ground lightning, dime size hail and winds in
excess of 40 mph will be possible with this storm.

Locations impacted include...
Craig, Hayden and Hamilton.

This includes the following highways...U.S. Highway 40 in Colorado
between mile markers 80 and 96, near mile marker 98, and between
mile markers 100 and 105. Colorado 13 between mile markers 75 and 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4044 10781 4060 10771 4048 10724 4024 10739
TIME...MOT...LOC 2307Z 294DEG 16KT 4049 10767

JDC
Special weather statement, Aug 3, 5:45 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
545 PM MDT FRI AUG 3 2018

UTZ025-040015-
Tavaputs Plateau UT-
545 PM MDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL UINTAH AND NORTH
CENTRAL GRAND COUNTIES UNTIL 615 PM MDT...

At 543 PM MDT, Doppler radar was tracking a strong thunderstorm 34
miles east of Sunnyside, or 43 miles northeast of Green River, moving
east at 25 mph.

Frequent lightning...half inch hail and wind gusts up to 50 mph will
be possible with this storm.

This storm will remain over mainly rural areas of south central
Uintah and north central Grand Counties.

LAT...LON 3949 10987 3963 10979 3955 10936 3932 10955
TIME...MOT...LOC 2343Z 289DEG 24KT 3955 10976

JAM
Special weather statement, Aug 3, 5:46 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
546 PM MDT FRI AUG 3 2018

COZ006-017-020-UTZ027-040030-
Uncompahgre Plateau/Dallas Divide CO-Grand Valley CO-
Paradox Valley/Lower Dolores River CO-Arches/Grand Flat UT-
546 PM MDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MESA AND EAST
CENTRAL GRAND COUNTIES UNTIL 630 PM MDT...

At 545 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles southwest of Fruita, or 28 miles west of Grand Junction, moving
southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Mesa
and east central Grand Counties.

This includes Colorado 141 between mile markers 121 and 134.

LAT...LON 3898 10922 3912 10910 3889 10858 3868 10874
TIME...MOT...LOC 2345Z 303DEG 24KT 3897 10907

Stearns
Special weather statement, Aug 3, 5:47 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
547 PM MDT FRI AUG 3 2018

COZ004-005-013-040015-
Upper Yampa River Basin CO-Flattops CO-Elkhead and Park Mountains CO-
547 PM MDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROUTT COUNTY UNTIL
615 PM MDT...

At 547 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Mt Zirkel to 10 miles west of
Oak Creek. Movement was southeast at 20 mph.

Frequent cloud to ground lightning, half inch hail and winds in
excess of 40 mph will be possible with these storms.

Locations impacted include...
Steamboat Springs, Oak Creek, Yampa, Milner and Phippsburg.

This includes the following highways...
 U.S. Highway 40 in Colorado between mile markers 121 and 151.
 Colorado 131 between mile markers 41 and 68.

LAT...LON 4075 10666 4074 10667 4070 10667 4068 10669
      4065 10668 4063 10670 4056 10669 4051 10665
      4047 10667 4045 10665 4034 10665 4034 10663
      4033 10663 4012 10691 4031 10724 4077 10670
TIME...MOT...LOC 2347Z 321DEG 19KT 4069 10673 4033 10714

JAM
Special weather statement, Aug 3, 6:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
621 PM MDT FRI AUG 3 2018

COZ011-017-040100-
Uncompahgre Plateau/Dallas Divide CO-
Central Gunnison and Uncompahgre River Basin CO-
621 PM MDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MESA AND CENTRAL
MONTROSE COUNTIES UNTIL 700 PM MDT...

At 621 PM MDT, Doppler radar was tracking a strong thunderstorm 24
miles north of Nucla, or 31 miles south of Grand Junction, moving
southeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Escalante Forks.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3861 10863 3871 10854 3855 10799 3829 10819
TIME...MOT...LOC 0021Z 303DEG 19KT 3863 10853

Stearns

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:30 PM MDTSpecial Weather StatementGJT45 min
Aug 3, 7:05 PM MDTSpecial Weather StatementGJTMoffat25 min
Aug 3, 7:10 PM MDTSpecial Weather StatementGJTMontrose35 min
Aug 3, 7:15 PM MDTSpecial Weather StatementGJTRoutt30 min
Aug 3, 7:43 PM MDTSpecial Weather StatementGJTRoutt32 min
Aug 3, 8:25 PM MDTSpecial Weather StatementGJTEagle35 min
Aug 4, 2:59 PM MDTSpecial Weather StatementGJTRoutt46 min
Aug 3, 6:54 PM MDTSpecial Weather StatementGJTGrand36 min

Nearby

Special Weather Statements in Colorado, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.